Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 139, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2003, 9:25 PM CDT for Brown County, Marshall County, Nemaha County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 9:25 PM CDT (02:25 UTC)
- Expired
- Jul 20, 2003, 10:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3627 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS53 KTOP 210225 SVRTOP KSC013-117-131-210330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 924 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BROWN COUNTY IN NORTHEAST KANSAS EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 1030 PM CDT * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF MORRILL TO 9 MILES NORTH OF OKETO...OR FROM 17 MILES NORTHWEST OF HIAWATHA TO 17 MILES NORTH OF MARYSVILLE...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... SABETHA AXTELL FAIRVIEW BAILEYVILLE SENECA KICKAPOO RESERVATION CENTRALIA A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4010 9570 4013 9683 3964 9646 3967 9548 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:10 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 3:10 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 310 PM CDT SUN JUL 20 2003 ...PRECIPITATION CHANCES TONIGHT THEN AGAIN MONDAY NIGHT ARE THE MAIN CONCERNS... NORTHWEST FLOW BECOMES MORE NORTHERLY THROUGH TUESDAY AS SIGNIFICANT LOW PRESSURE CARVES OUT A LARGE TROUGH THROUGH THE EAST U.S. THIS FEATURE WILL HELP SPREAD COOLER AIR FROM CANADA OVER MUCH THE COUNTRY EAST OF THE ROCKY MOUNTAINS. THIS FEATURE IS SHORT-LIVED AND BEGINS TO FILL FOR THE LAST HALF OF THE WEEK. IN THE SHORT-RANGE...CAP ACROSS THE FORECAST AREA IS FADING AND HEAT INDUCED CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EARLY EVENING. A COLD FRONT CURRENTLY FROM NORTHEAST TO WESTCENTRAL NEBRASKA WILL SEE CONVECTION FILL IN ALONG THIS AFTERNOON AND SPREAD SOUTHWARD ADDING TO THE CONVECTION THAT WILL ALREADY BE GOING. THE CONVECTION SHOULD END OVER THE NORTH AND WEST BY MIDNIGHT BUT MAY CONTINUE OVER THE SOUTHEAST THIRD OF THE AREA. TAPERED OFF CHANCE POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH COLLABORATION FROM SURROUNDING OFFICES...WITH THE DEVELOPING CONVECTION NEAR THE SOUTH DAKOTA-NEBRASKA BORDER EXPECTED TO SPREAD SOUTH AND EAST WHILE WEAKENING LATER WITH THE LOSS OF HEATING. MONDAY SHOULD BE DRY IN THE NORTHWEST FLOW...BUT WELL DEFINED SHORTWAVE IS EXPECTED TO ENHANCE AN AREA OF WARM AIR ADVECTION AT H850/700 BY MONDAY AFTERNOON IN NEBRASKA AND ACROSS THE FORECAST AREA MONDAY NIGHT WITH SOME LINGERING PRECIP GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE TUESDAY MORNING. SKIES WILL BE CLEARING TUESDAY AFTERNOON AS DRIER ARE MOVES IN. WEDNESDAY THROUGH SUNDAY...WILL CONTINUE DRY FORECAST FOR NOW WITH GLOBAL MODELS STILL AT ODDS OVER TIMING OF SHORTWAVES. HAVE OPTED TO UTILIZE ECMWF FOR PRIMARY PATTERNS WHICH KEEP ANY SURFACE FEATURES WELL NORTH OF THE FORECAST AREA AS NEXT WEEK EVOLVES. LARGE H500 TROF THROUGH THE OHIO VALLEY REGION EJECTS BEFORE THE WEEKEND ALLOWING A MORE ZONAL FLOW ACROSS THE NORTHERN U.S. SHORTWAVE IN THIS FLOW SHOULD STAY NORTH OF THE FORECAST AREA...BUT WILL HAVE TO BE WATCHED FOR A SOUTHWARD MOVEMENT. MAIN CONCERN IN THIS PERIOD IS WHETHER WARM AIR ADVECTION THAT WILL BE OCCURRING FROM THURSDAY INTO FRIDAY AS THE UPPER TROF MOVES EAST AND SOUTH H850 FLOW KICK IN WILL BE ENOUGH TO TRIGGER NOCTURNAL CONVECTION. AT THIS TIME WILL ONLY TREND FOR INCREASED CLOUDS AND LEAVE DRY UNTIL MODELS CONGEAL BETTER. .TOP...NONE. ROGERS
Hazardous weather outlook, Jul 20, 9:00 PM CDT, 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 900 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS INTO THE EARLY MORNING HOURS MONDAY ALONG THE NORTHERN BORDER OF KANSAS...MAINLY TO THE NORTH OF HIGHWAY 24. THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY MORNING. THESE STORMS WILL HAVE THE POSSIBILITY TO PRODUCE LARGE HAIL, DAMAGING WINDS, AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED INTO THE EARLY MORNING HOURS MONDAY TO THE NORTH OF HIGHWAY 24. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 27 min |
| Jul 20, 10:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 38 min |
| Jul 20, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 45 min |
| Jul 20, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 41 min |
| Jul 20, 11:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.